Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Two infusions of remicade, Crohn's disease, biotin to prevent hair loss ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
9yr old on remicade for crohn's- only had two infusions and now has significant hair shedding. Can we give biotin and use shampoos for thickening? or should we look at stopping the remicade and hoping for no flare ups. 9yrs is a tough year socially to be loosing hair
Posted Wed, 2 May 2012 in Hair Loss
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for your query.

Remicade is used to treat autoimmune diseases like Crohn’s disease but hair fall is not a reported side effect of this drug. The side effects noted in pediatric age group as a result of this medication are anemia, blood in stool, flushing, viral infection, reduced white blood cell counts, bone fracture and bacterial infection. Your doctor would be monitoring your son for these side effects and will make the necessary changes to his medication if needed.

However, there is an association of hair fall with Crohn’s disease. Some reputed authorities such as Great Britain's Royal Society of Medicine have reported a connection between Crohn's disease and hair loss. This is due to iron deficiency caused by malabsorption which is often found in this disease.

This hair fall can also be due to hair entering telogen effluvium. The growth cycle of hair is in two phases, anagen or growth phase and telogen or resting phase. During stress or when the immune system of the body is lowered many hair enter the telogen phase at the same time and can be shed. Hair takes between 3 and 6 months to re-enter into growth phase, so the restoration is a bit slow. So if this is the cause, we can hope that you son's hair will start growing back to normal in few months.

Make your child eat a healthy balanced meal. Use a mild shampoo and lather gently and rub gently with towel to dry his hair. Try and avoid using blow dryers. Biotin is present in foods like eggs and liver. So in addition to these foods, biotin supplements can be given after his pediatrician’s prescription.

Hope this answers your query. If you have additional questions then please do post us. Wishing your child good health.

Above answer was peer-reviewed by
Follow-up: Two infusions of remicade, Crohn's disease, biotin to prevent hair loss ? 11 hours later

Thank you for the most thorough answer. Obviously, my concern is the rate of shedding and the social ramifications of thinning hair as a 9yr old in USA. Kids can be mean and I would like to mitigate the shedding as much as possible.

You acknowledge the Biotin in your answer- do you feel Biotin supplements have efficacy? Also, we have read that Nioxin shampoo may have some merit. My son had very thick hair and after two infusions his hair thickness is tangibly less. I understand the correlation, perhaps indirect, between hair loss and the injections as a foreign antibody that could cause such a response but we need to balance the hair loss with the positives of antibody thearpy.

your thoughts?
Answered by Dr. Jasvinder Singh 45 minutes later

I can understand your concern and I agree that children in such age group are difficult to be explained about hair loss especially when it effects their physical appearance.

Biotin plays a major role in the overall health of skin and nails and improvement has been reported in patients of hair loss who took biotin supplements. Hair loss is an important symptom of biotin deficiency. So it can be given under a medical supervision.

Regarding Nioxin shampoo, although it has been advertised to be beneficial for hair fall but it is not without side effects and hence should be used with caution. It contains propylene glycol and may cause scalp irritation and in some cases increased hair loss as a result of allergy to this product.

I suggest a trichologist (hair specialist) to be consulted so that telogen effluvium which i have mentioned be ruled out and some iron and biotin supplements be prescribed to combat his hair fall.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor